Taking This Common OTC Medicine Increases Your Stroke Risk, Says FDA
Hundreds of medical emergencies have been linked to this drug, the FDA warns.
If you've got a cold or the flu, you're probably looking for fast relief—but the U.S. Food and Drug Administration (FDA) warns that one popular over-the-counter (OTC) medication may put you at risk of serious side effects. In March 2021, the organization released a statement warning consumers that medications containing this one drug may put you at elevated risk for stroke, among other serious health concerns. In fact, the FDA says that over the past two decades, there have been hundreds of emergency calls to poison control centers about the use of this one product, leading to scores of intensive care hospitalizations and even several deaths. Read on to find out which OTC medicine may increase your stroke risk and which other serious side effects it's known to cause.
Nasal decongestants containing propylhexedrine may increase your risk of stroke.
According to the FDA's report, propylhexedrine—a drug most often marketed as the nasal decongestant Benzedrex—may increase your risk of stroke. This medicine is most typically available in the form of a nasal inhaler advertised to relieve congestion from colds, allergies, allergic rhinitis, or other upper respiratory conditions.
Propylhexedrine works by soothing inflammation of the mucous membrane lining in the nose and reducing swelling, and most people who take it in its approved dose should experience few, if any, side effects. "The recommended dose for adults and children older than 6 years is two inhalations in each nostril not more often than every 2 hours. Do not use it for more than 3 days at a time," the FDA warns. However, the health authority says that when people fail to follow the labels, they can experience a wide range of potentially serious effects.
You may experience these other serious side effects, too.
Nasal decongestants have advanced since their early days, but some experts question whether they have changed enough. "Historically, propylhexedrine was perceived to have a good safety profile resulting in endorsement of it replacing the highly abused amphetamine sulfate as the active ingredient in nasal decongestants in 1949," explains one study published in the journal Cureus. However, the researchers note that propylhexedrine "is a structural analogue of amphetamine," and shares some of its side effects.
The FDA says that in cases of severe illness resulting from the drug, patients have reported "severe agitation, tachycardia, hypertension, myocardial infarction [heart attack], hyperthermia, stroke, bowel obstruction, pulmonary hypertension, and seizures." They add that prolonged use can cause heart and lung damage, as well as heart arrhythmias. Finally, the statement notes that most frequently, patients who sought medical attention for propylhexedrine side effects reported "rapid heart rate, agitation, high blood pressure, chest pain, tremor, hallucinations, delusions, confusion, nausea, and vomiting."
Most often, problems arise when people abuse the medication.
After reviewing records from U.S. poison control center calls, case reports, peer-reviewed studies, and emergency room records from the past two decades, the FDA discovered a startling pattern: propylhexedrine has been linked to hundreds of medical emergencies. "In the 20 years between January 1, 2000, and December 31, 2019, U.S. poison control centers documented 460 cases of propylhexedrine abuse (415 cases) or misuse (45 cases)," the FDA says.
However, they note that in the majority of cases, those who became ill either intentionally abused or unintentionally misused the drug. If you take the drug as directed, your chances of developing a serious problem are low.
For more health news sent directly to your inbox, sign up for our daily newsletter.
The FDA is calling for stricter rules on packaging and labeling.
To minimize the risk of accidental misuse, the FDA is now calling on manufacturers to modify the packaging and labeling of the product. "We are requesting that all manufacturers of OTC propylhexedrine nasal decongestant inhalers consider product design changes that support its safe use," Lesley Navin, an Advanced Practice Nurse working with the FDA said on the FDA Drug Safety Podcast. Navin says those changes might include adding "a physical barrier that would make tampering with the device and abusing the propylhexedrine inside more difficult," and "decreasing the amount of medicine the device contains."
In the meantime, be sure to follow the dosing instructions to the letter, and to stay vigilant for any possible side effects that could require medical attention.